North Carolina, 2006

Hail in North Carolina, May 14, 2006

May 14, 2006 · NWS RAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 14, 11:25 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 14, 11:25 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1225 PM EDT SUN MAY 14 2006

.SHORT TERM /REST OF TODAY/...
EXPECT SCATTERED CONVECTION TO MOVE/DEVELOP INTO THE WESTERN AND
SOUTHERN PIEDMONT BETWEEN 1700-1900 UTC AS MID LEVEL WIND MAX
ROTATES THROUGH THE TN VALLEY TOWARD THE CAROLINAS. WHILE SEVERE
THREAT THIS MRONIG WAS HAIL...BELIEVE STORMS THIS AFTERNOON WILL
HAVE ADDED THREAT OF WIND DAMAGE ESPECIALLY STORMS THAT OCCUR OVER
THE SOUTHERN PIEDMONT INTO THE SANDHILLS (CLOSER TO THE DYNAMOCS AND
WHERE BEST LOW LEVELM INSTABILITY RESIDES). ALSO LOOKS AS IF STORMS
WILL MOVE FASTER THAN THIS MORNING. EXPECTING MOVEMENT E-NE AT 30-35
MPH RATHER THAN NE AT 20 MPH THAT WE SAW THIS MORNING. -WSS/RHJ

&&

PREVIOUS MORNING DISCUSSION...
EARLY MORNING SHOWERS AND THUNDERSTORMS WITH HAIL IS CURRENTLY
EXITING THE NORTHEAST PORTION OF THE CWA. SCATTERED SHOWERS
ALREADY POPPING UP IN THE WEST. WITH HEATING AND INCREASING
MOISTURE... ACTIVITY WILL BECOME MORE WIDESPREAD THIS AFTERNOON
...ONCE WE ADD A FRONTAL BOUNDARY TO THE MIXTURE. THICKNESS
SCHEMES INDICATE READINGS A COUPLE DEGREES WARMER IN THE
NORTHWEST... HOWEVER WITH THE THICKENING CLOUDS WILL KEEP HIGHS AS
CURRENTLY FORECAST.

THE ENTIRE CWA IS SLIGHT RISK FOR THE AFTERNOON. AT THE PRESENT
TIME UPPER LEVEL WINDS ARE FOCUSING MAINLY ACROSS THE SOUTHERN
PORTION OF THE CWA... WHILE A COOL POOL IS WORKING INTO THE
NORTHEAST. THE LONG AND SHORT OF IT IS WE WILL HAVE AN ACTIVE
AFTERNOON.

WILL REMOVE MORNING WORDING FROM THE FORECAST.

PREV DISCUSSION...
 (ISSUED 323 AM EDT SUN MAY 14 2006)

SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...
SHOWERS AND ISOLATED STORMS HAVE DEVELOPED EARLY THIS MORNING ACROSS
PORTIONS OF WESTERN AND CENTRAL NC IN ASSOCIATION WITH INCREASING
SYNOPTIC ASCENT AS DEEP H5 LOW CONTINUES MOVING SE TOWARDS THE AREA
AND STRONG H5 JET BEGINS TO PIVOT AROUND THE BASE...EJECTING
DOWNSTREAM INTO NC. VWPS FROM GSP...CAE AND RAH SHOW 30-40 KT SW
LLJ AT 1-2KFT ALREADY ESTABLISHED AND HELPING TO ADVECT MOISTURE
BACK INTO THE AREA AFTER DEWPOINTS PLUNGED INTO THE UPPER 30S AND
LOWER 40S SATURDAY AFTERNOON. SHOWERS/STORMS CURRENTLY LOCATED ALONG
A LINE JUST EAST OF CHARLOTTE AND NORTH TO GREENSBORO WILL CONTINUE
MOVING EAST THIS MORNING THROUGH CENTRAL NC...DRIVEN BY UPPER LEVEL
DYNAMICS.

SEVERE WEATHER IS THE PRIMARY FORECAST PROBLEM THIS AFTERNOON
AS H5 LOW/COLDPOOL ALOFT ADVANCES SOUTHEAST TO THE WINDWARD SIDE OF
THE APPALACHIANS AND STRONG H5 JET PIVOTS AROUND THE BASE OF THE
LOW...PLACING CENTRAL NC IN A LEFT EXIT REGION DURING MAX DIURNAL
HEATING LATER TODAY. SFC LOW DEVELOPMENT OVER NC/VA LATER TODAY WILL
ALSO HELP BACK SFC WINDS AND ALLOW MORE FAVORABLE DIRECTIONAL
SHEAR. MODEL SOUNDINGS SHOW VERY STEEP LOW-LEVEL LAPSE RATES AND
FAIRLY STEEP MID-LEVEL LAPSE RATES THIS AFTERNOON. IN
ADDITION...SHEAR PROFILES ARE STRONG AND SUGGEST ORGANIZED STORM
STRUCTURES...INCLUDING THE THREAT FOR SUPERCELLS. PRIMARY SEVERE
THREAT WILL LIKELY BE HAIL AND WIND WITH VERY LOW FREEZING/WBZ
LEVELS (8-9KFT) AND STRONG WINDS ALOFT...HOWEVER...AN ISOLATED
TORNADO CANNOT BE RULED OUT. LIMITING FACTORS FOR SEVERE WX THIS
AFTERNOON WILL BE THE EXTENT OF CLOUD COVER/AMOUNT OF INSOLATION
AND AVAILABLE MOISTURE...WITH DEWPOINTS CURRENTLY IN THE UPPER 40S
AND LOWER 50S. ALSO...AN AREA OF SHOWERS AND THUNDERSTORMS
CROSSING CENTRAL NC THIS MORNING WILL HELP TO WORK OVER THE
ATMOSPHERE...PERHAPS HINDERING DEVELOPMENT LATER IN THE DAY.

MONDAY AND TUESDAY...AFTER A BRIEF LULL ON MONDAY MORNING BEHIND THE
FIRST SFC WAVE TO AFFECT THE AREA...ANOTHER SFC WAVE WILL DEVELOP
AND LINGER AROUND ON MON-TUE...BRINGING A SMALL CHANCE OF SHOWERS TO
THE AREA. H5 LOW WILL SLOWLY BEGIN TO SHIFT NORTHEAST INTO NEW
ENGLAND LATER IN THE DAY TUE.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
FLOW STAYS MERIDIONAL THROUGH THURSDAY WITH RIDGE OVER THE WESTERN
US AND TROF OVER THE EASTERN US...BECOMING MORE ZONAL BY THIS
WEEKEND. LITTLE CHANGE MADE TO LONG TERM FORECAST.

AVIATION...
A COLD FRONT WILL APPROACH CENTRAL NC FROM THE WEST TODAY AND CROSS
THE AREA TONIGHT. THE FRONT WILL BE SUPPORTED BY THE FORWARD EDGE
OF A STRONG JET STREAM ALOFT ROUNDING THE BASE OF AN UPPER LOW
PRESSURE SYSTEM OVER THE OHIO VALLEY. WIDESPREAD SCT TO BKN LAYERS
OF STRATOCUMULUS AND ALTOCUMULUS ARE EXPECTED DURING THE PERIOD
WITH BASES OF 4 TO 8 THSD FT. VSBY SHOULD BE UNRESTRICTED EXCEPT
LOCALLY 3 TO 5 MILES IN SCATTERED SHOWERS OR TSTMS MAINLY THIS
AFTERNOON AND EVENING. -RFG

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RHJ/WSS
Hazardous weather outlook, May 14, 5:07 AM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
607 AM EDT SUN MAY 14 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
607 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO VALLEY AND A
STRONG JET STREAM ALOFT ACROSS THE TENNESSEE VALLEY WILL ENERGIZE
A COLD FRONT AS IT APPROACHES FROM THE WEST THIS AFTERNOON AND
CROSSES CENTRAL NORTH CAROLINA TONIGHT. THIS WILL ADD TO AN
ALREADY UNSTABLE ATMOSPHERE AND INCREASE THE THREAT OF SEVERE
THUNDERSTORMS.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING
EARLY TODAY IN CENTRAL NORTH CAROLINA. BUT A MORE VIGOROUS LINE OF
THUNDERSTORMS IS EXPECTED TO FORM TO OUR WEST AND SOUTHWEST EARLY
AFTERNOON AND MOVE EAST ACROSS THE PIEDMONT BEFORE 5 PM AND
THROUGH THE SANDHILLS AND COASTAL PLAIN BEFORE 8 PM THIS EVENING.

THE MAIN THREAT FROM THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA
TODAY WILL BE LARGE HAIL. STRONG...DAMAGING DOWNBURST WINDS ARE
ALSO POSSIBLE...MAINLY IN THE SOUTHERN HALF...INCLUDING THE
SANDHILLS AND SOUTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH
CAROLINA MAINLY BETWEEN 100 PM AND 800 PM. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

21

In the hours before

Special weather statement, May 14, 7:33 AM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
833 AM EDT SUN MAY 14 2006

NCZ041-141345-
WAKE-
INCLUDING THE CITY OF...RALEIGH
833 AM EDT SUN MAY 14 2006

SHOWERS WITH SOME EMBEDDED THUNDERSTORMS WILL MOVE NORTH AND
NORTHEAST ACROSS WAKE COUNTY THROUGH 930 AM. SOME OF THE STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL. THE AREA AFFECTED
INCLUDES CARY, APEX, RALEIGH, GARNER, KNIGHTDALE, WAKE FOREST,
ROLESVILLE AND SURROUNDING COMMUNITIES.

RHJ
Special weather statement, May 14, 8:08 AM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
908 AM EDT SUN MAY 14 2006

NCZ043-141415-
WILSON-
INCLUDING THE CITY OF...WILSON
908 AM EDT SUN MAY 14 2006

SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE NORTHEAST ACROSS
WILSON COUNTY THROUGH 930 AM. THE AREA AFFECTED INCLUDES LUCAMA...
BLACK CREEK... WILSON... ELM CITY AND SURROUNDING COMMUNITIES.
THESE STORMS ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS... SMALL
HAIL AND BRIEF PERIODS OF STRONG GUSTY WINDS.

RHJ
Special weather statement, May 14, 8:09 AM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
909 AM EDT SUN MAY 14 2006

NCZ009-141415-
VANCE-
INCLUDING THE CITY OF...HENDERSON
909 AM EDT SUN MAY 14 2006

...STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN VANCE COUNTY AND
SECTIONS OF KERR LAKE...

A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH ACROSS NORTHERN
VANCE COUNTY AND SECTIONS OF KERR LAKE NEAR TOWNSVILLE. FREQUENT
LIGHTNING....HEAVY DOWNPOURS...AND PEA TO MARBLE SIZE HAIL WILL
OCCUR WITH THE STORM. WIND GUSTS UP TO 35 MPH MAY ALSO OCCUR. THE
STORMS SHOULD EXIT THE AREA BY 10 AM.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT
SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE
ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

WSS
Local storm report, May 14, 9:14 AM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1014 AM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HAIL             NORLINA                 36.45N 78.20W
05/14/2006  E0.88 INCH       WARREN             NC   TRAINED SPOTTER

0951 AM     HAIL             NORLINA                 36.45N 78.20W
05/14/2006  E0.75 INCH       WARREN             NC   ASOS

            OCCURRED NEAR THE INTERSECTION OF HYCO ROAD AND HIGHWAY
            158.

0950 AM     HAIL             NORLINA                 36.45N 78.20W
05/14/2006  E0.88 INCH       WARREN             NC   TRAINED SPOTTER

&&

RHJ
Local storm report, May 14, 12:24 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
124 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             GREENSBORO              36.08N 79.83W
05/14/2006  E1.00 INCH       GUILFORD           NC   TRAINED SPOTTER

            STRIPPING LEAVES OFF TREES. LAWNDALE AT LAKE BRANT ROAD.

&&

WSS
Local storm report, May 14, 12:29 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
129 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             GREENSBORO              36.08N 79.83W
05/14/2006  E0.88 INCH       GUILFORD           NC   TRAINED SPOTTER

            NICKLE SIZE HAIL REPORTED BETWEEN THE AIRPORT AND I 40

0100 PM     HAIL             GREENSBORO              36.08N 79.83W
05/14/2006  E0.88 INCH       GUILFORD           NC   TRAINED SPOTTER

            NICKLE SIZE HAIL REPORTED BY TRAINED SPOTTER.

0110 PM     HAIL             GREENSBORO              36.08N 79.83W
05/14/2006  E0.88 INCH       GUILFORD           NC   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER ALONG HIGHWAY 220

&&

REU

The radar

The Raleigh/Durham radar (KRAX), 108 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Guilford

When
May 14, 12:45 PM EST
Where
Guilford County, Gibsonville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.117, -79.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506623.